Texas, 2009

Hail in Texas, February 1, 2009

February 1, 2009 · NWS FWD · 7 events in 2 counties and zones

A few severe storms developed along a cold front from Robertson to Henderson Counties. These storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few severe storms developed along a cold front from Robertson to Henderson Counties. These storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 1, 8:30 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 1, 8:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
830 PM CST SUN FEB 1 2009

.UPDATE...
QUICK UPDATE TO THE ZONES TO ADJUST POPS BASED ON LATEST RADAR
TRENDS. COLD FRONT EXTENDS FROM NEAR TEXARKANA TO CORSICANA TO
TEMPLE AND WILL CLEAR THE CWA OVER THE NEXT FEW HOURS. SCATTERED
THUNDERSTORMS HAVE DEVELOP ALONG THE FRONT AND WILL PRIMARILY
AFFECT THE SOUTHEAST PORTIONS OF THE CWA THE LATE TONIGHT. HAVE
RAISED POPS ACROSS THE SOUTHEAST AND LOWERED POPS FARTHER TO THE
WEST. OTHERWISE...NO SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.
SOME OF THE STORMS WILL CONTINUE TO POSE A SMALL HAIL THREAT. ALSO
OF NOTE...WINDS BEHIND FRONT WILL BRIEFLY GUST TO 35 KNOTS.

91/DUNN

&&

.AVIATION...
WINDS HAVE SHIFTED TO THE NORTH AT THE METROPLEX TAF SITES...AS A
PRE-FRONTAL TROUGH MOVED THROUGH THE REGION. THE ACTUAL COLD
FRONT LAGS A FEW HOURS. WINDS WILL INCREASE TO OVER 15 KNOTS WITH
GUSTS OVER 25 KNOTS BEHIND THE ACTUAL COLD FRONT. HAVE PLACED
SOME VFR CEILINGS IN TOWARD 06Z...BUT CONFIDENCE ON THIS LOW.
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING
MAINLY EAST OF I-35. THE CHANCES OF SEEING A THUNDERSTORM AT THE
METROPLEX OR WACO TAF SITES IS WAY TOO LOW TO INCLUDE IN THE
TAFS. THE GUSTY NORTH WINDS WILL PREVAIL OVERNIGHT...AND THEN
DECREASE 10 TO 15 KNOTS. WIND WILL BECOME LIGHT AND VARIABLE
TOWARD 00Z TUESDAY.

58

&&

.PREV DISCUSSION... /ISSUED 302 PM CST SUN FEB 1 2009/
COLD FRONT IS SLOWLY MAKING ITS WAY INTO THE NORTHWESTERN
COUNTIES. A PRE-FRONTAL WIND SHIFT IS TURNING WINDS TO THE
NORTHWEST AHEAD OF THE TRUE FRONT AND THE DRY...COLDER AIR IS A
FEW HOURS BEHIND THE WIND SHIFT. PRECIPITATION HAS YET TO DEVELOP
ALONG THE FRONT IN ARKANSAS BUT EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP FROM ARKANSAS TO EAST TEXAS NEAR OR AFTER SUNSET. HAVE
ADJUSTED POPS SO THAT HIGHEST POPS ARE NOW AFTER MIDNIGHT BUT
STILL IN THE SOUTHEAST. QPF TOTALS UP TO A HALF INCH ARE POSSIBLE
ACROSS THE SOUTHEAST. CANNOT RULE OUT A STRONG STORM OR TWO IN
THE FAR SOUTHEASTERN COUNTIES OVERNIGHT TONIGHT WHERE THE
INSTABILITY IS GREATEST. SMALL HAIL AND LIGHTNING WILL BE THE MAIN
THREATS AND SPC CONTINUES TO HIGHLIGHT THIS AREA IN THEIR DAY ONE
OUTLOOK.

STRONG NORTHERLY WINDS WILL USHER IN COOLER AIR TONIGHT AND
TOMORROW. GUIDANCE VALUES FOR TONIGHT LOOKED REASONABLE BUT
UNDERCUT GUIDANCE SLIGHTLY FOR TOMORROW. BREEZY WINDS WILL
CONTINUE ON MONDAY ACROSS MOST OF THE REGION WITH THE STRONGEST
WINDS ACROSS THE SOUTHERN HALF OF THE CWA. THIS AREA WILL SEE AN
ENHANCED GRASS FIRE DANGER BUT WIND SPEEDS ARE EXPECTED TO REMAIN
JUST BELOW RED FLAG CRITERIA. WILL LIKELY NEED A GRASS FIRE DANGER
STATEMENT FOR THE SOUTHERN HALF OF THE CWA...BUT WILL WAIT
ANOTHER MODEL RUN BEFORE ISSUING THE STATEMENT TO FURTHER ANALYZE
THE WIND SPEEDS.

TUESDAY WILL BE WARMER AS SOUTHERLY TO WESTERLY BOUNDARY LAYER
WINDS BRING SOME WARMTH BACK TO THE REGION...BUT THE TAIL END OF
ANOTHER COLD FRONT WILL CLIP THE REGION LATE TUESDAY BRINGING
TEMPERATURE VALUES BACK TO NEAR NORMAL ON WEDNESDAY. BY
THURSDAY...BROAD UPPER LEVEL TROUGH OVER THE EASTERN HALF OF THE
COUNTRY WILL HAVE ADVANCED OVER THE EASTERN SEABOARD AND UPPER
LEVEL RIDGE WILL BE BUILDING OVER NORTH TEXAS FROM THE WEST. THIS
WILL ALLOW FOR A STEADY WARM UP AS WE HEAD INTO NEXT WEEKEND.
STRONG SOUTHERLY WINDS WILL PERSIST FOR MUCH OF THE LATTER HALF OF
THE WEEK IN RESPONSE TO A SLOW MOVING SURFACE LOW ACROSS THE
NORTHERN AND CENTRAL PLAINS. THIS WILL BRING PLENTIFUL MOISTURE
AND WARMTH BACK TO NORTH TEXAS AND HAVE GONE ABOVE GUIDANCE FOR
TEMPERATURES IN THE EXTENDED FORECAST. FORECAST REPRESENTS MORE
SPRING-LIKE TEMPERATURES BY THE END OF THE WEEK.

NEW MODEL RUNS ARE SLIGHTLY MORE PROGRESSIVE WITH AN UPPER LEVEL
LOW COMING ACROSS THE DESERT SOUTHWEST NEXT WEEKEND. WILL
INTRODUCE 20 POPS ON SATURDAY BUT FRIDAY COULD ALSO SEE A CHANCE
OF RAIN. RAIN CHANCES MAY ALSO CONTINUE INTO NEXT WEEK.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  36  57  32  64  31 /  10   0   0   0   0
WACO, TX              39  59  30  66  33 /  10   0   0   0   0
PARIS, TX             35  56  29  58  27 /  10   0   0   0   0
DENTON, TX            33  59  29  63  27 /  10   0   0   0   0
MCKINNEY, TX          34  58  28  60  28 /  10   0   0   0   0
DALLAS, TX            37  59  34  65  32 /  10   0   0   0   0
TERRELL, TX           38  57  32  61  31 /  20   0   0   0   0
CORSICANA, TX         40  58  32  66  33 /  30   0   0   0   0
TEMPLE, TX            40  61  33  70  33 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 1, 8:13 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CST SUN FEB 1 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
813 PM CST SUN FEB 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY EAST OF A
BONHAM...HILLSBORO...KILLEEN LINE. A FEW OF THE STORMS ALONG AND
EAST OF AN ATHENS TO CAMERON LINE...MAY PRODUCE WIND GUSTS OVER
40 MPH AND HAIL TO THE SIZE OF PENNIES THIS EVENING.
OTHERWISE...CLOUD TO GROUND LIGHTNING IS ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A HIGH FIRE DANGER ACROSS MUCH OF NORTH TEXAS
MONDAY AFTERNOON DUE TO WINDY AND DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BEFORE MIDNIGHT ALONG
AND EAST OF AN ATHENS TO CAMERON LINE.

In the hours before

Special weather statement, Feb 1, 9:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
919 PM CST SUN FEB 1 2009

TXZ148-020345-
ANDERSON TX-
919 PM CST SUN FEB 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ANDERSON COUNTY

AT 919 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PALESTINE...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE PALESTINE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3171 9535 3176 9589 3196 9591 3199 9544
      3195 9544 3191 9542 3190 9543 3185 9544
      3180 9538 3177 9539 3176 9537
TIME...MOT...LOC 0319Z 285DEG 17KT 3187 9582

The radar

The Dallas/Ft Worth radar (KFWS), 162 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Anderson

When
February 1, 9:25 PM CST
Where
Anderson County, 13 mi NW of Palestine
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.883, -95.787

Half dollar size hail fell in Tennessee Colony.

Hail, Anderson

When
February 1, 10:11 PM CST
Where
Anderson County, 2.5 mi N of Montalba
Measured
1.75 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.916, -95.700

Golfball size hail fell on Anderson County Road 253 2.5 miles north of Montalba.

Hail, Anderson

When
February 1, 10:23 PM CST
Where
Anderson County, 1.66 mi S of Elmwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.896, -95.633

Quarter size hail fell on Anderson County Road 441, west of FM 315.

Hail, Leon

When
February 1, 10:25 PM CST
Where
Leon County, Oakwood
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.600, -95.800

Golfball size hail was reported near Oakwood.

Hail, Anderson

When
February 1, 10:26 PM CST
Where
Anderson County, Elmwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.920, -95.630

Nickel size hail fell at the Elmwood Fire Station.

Hail, Anderson

When
February 1, 10:35 PM CST
Where
Anderson County, Tucker
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.680, -95.730

Penny size hail fell at the Tucker VFD.

Hail, Leon

When
February 1, 11:04 PM CST
Where
Leon County, Centerville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
31.250, -95.980

Penny size hail fell in Centerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154225, 154226, 154227, 154228, 154229, 154230, 154231.